Georgia, 2017

Damaging Wind in Georgia, April 29, 2017

April 29, 2017 · NWS FFC · 1 event in 1 county or zone

Near record warmth combined with ample low-level moisture resulting in a very unstable atmosphere by late afternoon. Scattered strong thunderstorms developed with an isolated report of wind damage in north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Near record warmth combined with ample low-level moisture resulting in a very unstable atmosphere by late afternoon. Scattered strong thunderstorms developed with an isolated report of wind damage in north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 29, 2:45 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
345 PM EDT Sat Apr 29 2017

.SHORT TERM /Tonight through Sunday Night/...

High pressure ridge remains anchored off the mid Atlantic coast
through Sunday...and southeasterly flow will continue to bring
moisture into the forecast area. No real triggers for organized
convection except for possible terrain effects and any old outflow
boundaries. A few thunderstorms were forming currently and have
tried to adjust low pops through the evening based on radar. Pretty
much the same situation for Sunday. However...by Sunday evening  the
surface front and associated dynamics have crossed the MS river and
will be approaching GA. So far...the timing for the best chances for
convection look like after midnight Sunday night into Monday
morning. There is at least a marginal risk for severe storms across
a portion of northwest GA late Sunday night with damaging winds and
an isolated tornado possible.

Continued warm temperatures through the period and mav/met looks
okay with a few tweaks.

41

.LONG TERM /Monday through Saturday/...

As opposed to yesterday, models are not in as good of agreement for
the long term.  We still have timing uncertainties with the system
on Monday and the overall extent of the system progged to impact the
area the second half of the week.

A storm system and associated cold front will approach the NW tier
of GA prior to sunrise and slowly move east across the area through
Monday afternoon. Model discrepancies with the overall timing are
more apparent today as we are now within the window for high
resolution model output. The high res. solutions illustrate the line
of showers/thunderstorms arriving in NW GA during the early morning
hours Monday, crossing the central GA by mid-afternoon. However,
other models are showing a slower frontal passage. So we will keep
our current thinking, a bit broad for now, of Monday morning through
the afternoon hours. The overall extent of severe weather is still a
bit uncertain as many parameters associated with this system are
still in question. Timing, shear and instability just to name a few.
While the upper level support is most defined across northern GA,
the better instability collocated with some low/mid level shear is
noted further across central GA. The shear is looking a bit more
impressive as compared to yesterdays model runs and the instability
is pushing further north. So, confidence is increasing that we could
see pretty good coverage of thunderstorm activity.  However, given
the timing of the fropa and cloud coverage ahead of this system, not
sure how much instability will be realized until later in the
afternoon across central and easter GA. Also, for locations that are
not observing as much cloud coverage during the morning hours
(perhaps those across central and eastern GA), this is an area where
we may see more development as the front nears in the afternoon. The
shear and helicity are the best ingredients with this system, so
anticipate a HSLC/QLCS scenario for Monday. Given we are within the
spring months and models tend to downplay instability, we will have
to keep our eye on this storm system and see how it evolves through
the weekend.  The main impacts from this line of storms will be
damaging winds and brief tornadoes possible.

Anticipate a reprieve after the aforementioned front exits Monday
evening through Wednesday night; typical diurnal thunderstorms
during Wednesday afternoon is possible. A system will approach
Thursday with models diverging quite a bit by this point.  The GFS
continues to show a closed low and waves of precipitation crossing
the area through the weekend.  Meanwhile, ECMWF is pushing a strong
front through the area Thursday into early Friday morning with
clearing thereafter.  Given this recent change in model
inconsistency, have not adjusted the forecast too much during this
period. Need to see better model continuity. Also, with such
uncertainty, kept thunder in the forecast during this time. 26

26

&&

PREV DISCUSSION... /Issued 336 AM EDT Sat Apr 29 2017/

LONG TERM /Sunday Night through Friday/...

Still looking at two main systems impacting the extended forecast
period, late Sunday night and Monday and then later in the week
generally centered on Thursday.

Initial system Sunday night and Monday continues to look like it
brings at least a marginal risk for severe weather. Strong
southwesterly upper flow ahead of a fairly deep upper low points to
some potential before midnight, especially across the west. Main
threat approaches after midnight entering the far west before
daybreak as the associated cold front enters the state. Cold front is
progged to make steady progress across the forecast area through the
day Monday despite the parent surface low lifting well north into the
western Great Lakes. Medium range models continue to minimize the
instability somewhat as the system approaches Sunday night into early
Monday. MUCAPE values drop below 800 and 850-500mb lapse rates drop
to 6 degrees or less. Some diminished instability is to be expected
in the overnight period, but we will need to watch actual trends
closely. Nevertheless, with moderate low-level shear expected to
accompany the main area of convection, severe threat cannot be
ignored. Deeper layer shear appears to lag a bit behind main system
at this time. Moderate recovery to instability during the day Monday
as the system shifts into the eastern half of the forecast area and
moderate low-level shear maintains the severe threat.

A bit of a break behind this initial system through Wednesday before
the next system approaches by early Thursday. Will likely see a
return of isolated to scattered showers or thunderstorms as early as
Wednesday but main impacts are still centered on Thursday, lingering
into Friday. Still a bit of a spread between the main medium range
models concerning the exact track and timing of the surface and
upper-level features with this system but all show a good shot of
mild to cool air filling in behind the system going into the weekend.

20

CLIMATE...

Records for 04-29

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      90 1915     50 1999     66 1975     38 1973
                                        1970        1928
   KATL      88 1894     47 1934     67 2014     39 1992
                                        1989
                                        1970
   KCSG      92 1943     57 1934     71 1970     39 1928
                1927
   KMCN      92 2012     50 1934     68 1970     37 1992
                                        1914
&&

AVIATION...
18Z Update...
Expect SCT to BKN040-050 this afternoon with most cumulus dissipating
by 00z. MVFR stratocu should develop toward daybreak Sunday across
most of the forecast area...with some improvement to vfr by 15z.
Chance of thunderstorms still too low to mention through Sunday
afternoon...but will monitor to see if any convection should
threaten any of the taf sites. Winds should stay on the east side of
south this afternoon with a few gusts...however it is possible the
winds may go temporarily sw. Southeast winds increasing for Sunday.

//ATL Confidence...18Z Update...
High confidence all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  86  67  76 /  20  10  40  70
Atlanta         69  85  66  74 /  20  10  60  70
Blairsville     62  79  62  69 /  30  30  60  70
Cartersville    67  86  63  74 /  20  10  80  70
Columbus        70  88  68  77 /  20   5  60  70
Gainesville     66  83  65  72 /  20  20  50  70
Macon           67  89  69  79 /  20   5  30  60
Rome            67  86  62  75 /  20  10  80  70
Peachtree City  66  86  65  74 /  20  10  60  70
Vidalia         69  89  70  84 /   0   5  20  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....26
AVIATION...41
Hazardous weather outlook, Apr 29, 2:42 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
342 PM EDT Sat Apr 29 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
342 PM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible through this
evening. The best chances will be across the northeast Georgia
mountains. Of any storms that develop, some are likely to be
strong and a few could be severe. The primary threat from any
strong to severe thunderstorms would be strong, gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible during the day
Sunday across north Georgia. Isolated strong to severe thunderstorms
will be likely early Monday morning through the day as a storm
system crosses the area.

After a quiet Tuesday, the chance for thunderstorms returns again
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 29, 3:56 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT SAT APR 29 2017

GAZ005-012-020-292130-
Gordon GA-Bartow GA-Murray GA-
456 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GORDON...NORTHEASTERN
BARTOW AND SOUTHERN MURRAY COUNTIES UNTIL 530 PM EDT...

At 455 PM EDT...a strong thunderstorm was over Fairmount, or 12 miles
east of Calhoun...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Fairmount, Ranger, Carters, Oakman, Redbud, Funkhouser and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3459 8465 3437 8467 3437 8481 3465 8485
      3466 8465
TIME...MOT...LOC 2055Z 186DEG 28KT 3445 8473

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 29, 4:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
520 PM EDT SAT APR 29 2017

GAZ019-292145-
Floyd GA-
520 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLOYD COUNTY UNTIL 545
PM EDT...

At 520 PM EDT...a strong thunderstorm was near Lindale, or near
Rome...moving north at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Armuchee, Lindale and Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3429 8539 3430 8538 3431 8538 3444 8510
      3441 8511 3441 8510 3410 8513 3410 8526
      3409 8526 3409 8534 3429 8540
TIME...MOT...LOC 2120Z 176DEG 32KT 3417 8525

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 29, 4:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT SAT APR 29 2017

GAZ004-005-292200-
Whitfield GA-Murray GA-
534 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND MURRAY COUNTIES
UNTIL 600 PM EDT...

At 534 PM EDT...a strong thunderstorm was over Dawnville, or near
Dalton...moving north at 35 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Cohutta, Crandall,
Sumac, Ramhurst, Gregory, Tilton, Beaverdale, Dawnville, Cisco, Fort
Mountain State Park, North Georgia Speedway, Red Clay S.p. and
Tennga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8474 3470 8469 3466 8497 3487 8503
      3488 8501 3489 8501 3489 8502 3491 8502
      3492 8501 3494 8500 3497 8500 3497 8498
      3499 8498
TIME...MOT...LOC 2134Z 171DEG 32KT 3478 8487

HAIL...0.25IN
WIND...50MPH
Special weather statement, Apr 29, 4:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
558 PM EDT SAT APR 29 2017

GAZ004-292230-
Whitfield GA-
558 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD COUNTY
UNTIL 630 PM EDT...

At 558 PM EDT...a strong thunderstorm was over Cohutta, or 10 miles
east of Ringgold...moving north at 30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Varnell, Cohutta, Beaverdale and Red Clay S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8481 3497 8481 3492 8484 3490 8483
      3489 8483 3486 8502 3487 8502 3489 8501
      3489 8502 3491 8502 3492 8501 3497 8500
      3497 8498 3499 8498
TIME...MOT...LOC 2158Z 169DEG 27KT 3494 8493

HAIL...0.75IN
WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
April 29, 5:15 PM EST to 5:20 PM EST
Where
Whitfield County, 0.16 mi NNW of Red Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
34.982, -84.931

The local media reported numerous trees and power lines blown down along Cleveland Highway near the Tennessee state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695987.